Older people who take aspirin after a stroke or heart attack are at risk of major bleeds, suggests a new study.
Experts believe that because many aspirin studies have focused on younger people, the risk to older patients has been overlooked.
Oxford University scientists recommended that this group should take another medication called a proton pump inhibitor (PPI) such as omeprazole to reduce the risk.
Researchers looked at 3166 stroke or heart attack patients that had been prescribed aspirin. The discovered that people between the ages of 75 and 84 had a substantially increased risk of ‘disabling or fatal’ bleeds – affecting three out of 200 users, compared to one in 200 for those under 65.
The study’s lead author, Professor Peter Rothwell, said: “Our new study gives us a much clearer understanding of the size of the increased risk and the severity and consequences of bleeds in over-75s. Our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a PPI drug is not co-prescribed.”
What do other experts say?
Dr Tim Chico, consultant cardiologist at the University of Sheffield, said that the study was a good piece of research and warned that while bleeding is a well-recognised side effect of aspirin, many people still think of the cheap painkiller as completely harmless. It’s important to reduce the risk of harmful bleeds as much as possible, he says.
“Prescription of any drug is a balance between the benefits of the medication against its risks, and aspirin is no different. Certainly, people should not stop their aspirin if it has been prescribed by a doctor after a stroke or heart attack, since stopping it can cause another heart attack or stroke.”
Should you be worried if you take aspirin?
If you’ve been prescribed aspirin by your doctor, you should not stop taking it. But it is recommended that people who are considering taking aspirin to prevent potential future problems should discuss this risk with their doctor.
The research is published in the Lancet.